Special functions and Gauss–Thakur sums in higher rank and dimension

  • 1 CNRS UMR 5208, Institut Camille Jordan, Univ Lyon, Saint-Étienne, France
  • 2 FH Aachen University of Applied Sciences & RWTH Aachen University, Aachen, Germany
Quentin GazdaORCID iD: https://orcid.org/0000-0002-7020-8865 and Andreas MaurischatORCID iD: https://orcid.org/0000-0002-3867-8429

Abstract

Anderson generating functions have received a growing attention in function field arithmetic in the last years. Despite their introduction by Anderson in the 1980s where they were at the heart of comparison isomorphisms, further important applications, e.g., to transcendence theory have only been discovered recently. The Anderson–Thakur special function interpolates L-values via Pellarin-type identities, and its values at algebraic elements recover Gauss–Thakur sums, as shown by Anglès and Pellarin. For Drinfeld–Hayes modules, generalizations of Anderson generating functions have been introduced by Green–Papanikolas and – under the name of “special functions” – by Anglès, Ngo Dac and Tavares Ribeiro. In this article, we provide a general construction of special functions attached to any Anderson A-module. We show direct links of the space of special functions to the period lattice, and to the Betti cohomology of the A-motive. We also undertake the study of Gauss–Thakur sums for Anderson A-modules, and show that the result of Anglès–Pellarin relating values of the special functions to Gauss–Thakur sums holds in this generality.

  • [1]

    G. W. Anderson, t-motives, Duke Math. J. 53 (1986), no. 2, 457–502.

    • Crossref
    • Export Citation
  • [2]

    G. W. Anderson, Rank one elliptic A-modules and A-harmonic series, Duke Math. J. 73 (1994), no. 3, 491–542.

    • Crossref
    • Export Citation
  • [3]

    G. W. Anderson and D. S. Thakur, Tensor powers of the Carlitz module and zeta values, Ann. of Math. (2) 132 (1990), no. 1, 159–191.

    • Crossref
    • Export Citation
  • [4]

    B. Anglès, T. Ngo Dac and F. Tavares Ribeiro, Special functions and twisted L-series, J. Théor. Nombres Bordeaux 29 (2017), no. 3, 931–961.

    • Crossref
    • Export Citation
  • [5]

    B. Anglès and F. Pellarin, Universal Gauss–Thakur sums and L-series, Invent. Math. 200 (2015), no. 2, 653–669.

    • Crossref
    • Export Citation
  • [6]

    G. Böckle and U. Hartl, Uniformizable families of t-motives, Trans. Amer. Math. Soc. 359 (2007), no. 8, 3933–3972.

    • Crossref
    • Export Citation
  • [7]

    S. Bosch, Lectures on formal and rigid geometry, Lecture Notes in Math. 2105, Springer, Cham 2014.

  • [8]

    A. El-Guindy and M. A. Papanikolas, Identities for Anderson generating functions for Drinfeld modules, Monatsh. Math. 173 (2014), no. 4, 471–493.

    • Crossref
    • Export Citation
  • [9]

    D. Goss, Basic structures of function field arithmetic, Ergeb. Math. Grenzgeb. (3) 35, Springer, Berlin 1996.

  • [10]

    N. Green, Tensor powers of rank 1 drinfeld modules and periods, J. Number Theory (2019), 10.1016/j.jnt.2019.03.016.

  • [11]

    N. Green and M. A. Papanikolas, Special L-values and shtuka functions for Drinfeld modules on elliptic curves, Res. Math. Sci. 5 (2018), no. 1, Paper No. 4.

  • [12]

    U. Hartl and A.-K. Juschka, Pink’s theory of hodge structures and the hodge conjectures over function fields, Proceedings on the conference on “t-motives: Hodge structures, transcendence and other motivic aspects, European Mathematical Society, Zürich (2020), 31–182.

  • [13]

    R. Hartshorne, Algebraic geometry, Grad. Texts in Math. 52, Springer, New York 1977.

  • [14]

    H. Matsumura, Commutative ring theory, 2nd ed., Cambridge Stud. Adv. Math. 8, Cambridge University, Cambridge 1989.

  • [15]

    A. Maurischat, Periods of t-modules as special values, J. Number Theory (2018), 10.1016/j.jnt.2018.09.024.

  • [16]

    J. Neukirch, Algebraic number theory, Grundlehren Math. Wiss. 322, Springer, Berlin 1999.

  • [17]

    F. Pellarin, Aspects de l’indépendance algébrique en caractéristique non nulle, Séminaire Bourbaki. Vol. 2006/2007, Astérisque 317, Société Mathématique de France, Paris (2008), 205–242, Exp. No. 973.

  • [18]

    F. Pellarin, Values of certain L-series in positive characteristic, Ann. of Math. (2) 176 (2012), no. 3, 2055–2093.

    • Crossref
    • Export Citation
  • [19]

    J.-P. Serre, Endomorphismes complètement continus des espaces de Banach p-adiques, Publ. Math. Inst. Hautes Études Sci. 12 (1962), 69–85.

    • Crossref
    • Export Citation
  • [20]

    S. K. Sinha, Periods of t-motives and transcendence, Duke Math. J. 88 (1997), no. 3, 465–535.

    • Crossref
    • Export Citation
  • [21]

    D. S. Thakur, Gauss sums for 𝐅 q [ T ] {\mathbf{F}}_{q}[T], Invent. Math. 94 (1988), no. 1, 105–112.

    • Crossref
    • Export Citation
  • [22]

    D. S. Thakur, Gamma functions for function fields and Drinfel’d modules, Ann. of Math. (2) 134 (1991), no. 1, 25–64.

    • Crossref
    • Export Citation
  • [23]

    D. S. Thakur, Gauss sums for function fields, J. Number Theory 37 (1991), no. 2, 242–252.

    • Crossref
    • Export Citation
  • [24]

    D. S. Thakur, Behaviour of function field Gauss sums at infinity, Bull. Lond. Math. Soc. 25 (1993), no. 5, 417–426.

    • Crossref
    • Export Citation
  • [25]

    D. S. Thakur, Shtukas and Jacobi sums, Invent. Math. 111 (1993), no. 3, 557–570.

    • Crossref
    • Export Citation
Purchase article
Get instant unlimited access to the article.
$42.00
Log in
Already have access? Please log in.


or
Log in with your institution

Journal + Issues

The Journal für die reine und angewandte Mathematik is the oldest mathematics periodical still in existence. Founded in 1826 by August Leopold Crelle and edited by him until his death in 1855, it soon became widely known under the name of Crelle’s Journal. In the 190 years of its existence, Crelle’s Journal has developed to an outstanding scholarly periodical with one of the worldwide largest circulations among mathematics journals.

Search